MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE®, 11 VOLT LI-ION BACKUP BATTERY; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE®, 11 VOLT LI-ION BACKUP BATTERY; VENTRICULAR (ASSIST) BYPASS
Model Number 106128
Medical Device Problem Code No Apparent Adverse Event (3189)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/23/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of the patient having backup battery faults active was confirmed via visual analysis of the returned product and via analysis of the log file.The heartmate 11 volt lithium ion battery (serial number (b)(6)) was returned and evaluated at abbott and a log file was downloaded.The downloaded event log file from the test system controller contained data spanning an unknown amount of time due to the system controller not being set to the correct date and time.The log file captured intermittent atypical backup battery fault alarm active due to a backup battery circuit fault and remained active until the last event.Additionally, the downloaded controller event log file from the returned system controller with the test battery (serial number (b)(6)) contained relevant data spanning approximately 20 minutes on (b)(6) 2023 (8:08 - 8:28).The log file captured intermittent atypical backup battery fault alarm active due to a backup battery circuit fault.The alarm did not affect pump operation while external power was connected to the controller.During the evaluation of the 11v backup battery (serial number: (b)(6), a backup battery fault alarm was active, coincident with a replace backup battery visual indicator active on the controller and system monitor.The controller was disconnected from external power and the backup battery was unable to support the pump.Circuit analysis of the printed circuit board (pcb) revealed that an atypical output voltage was measured coming out of component (integrated circuit (ic) chip) u5, despite having proper input voltage, indicating that the component was not operating as intended.The root cause of the reported event was determined to be an electrically compromised component on the pcb of the battery; however, the root cause of the electronically compromised component could not be determined through this analysis.The heartmate 11 volt lithium ion battery (serial number:(b)(6)) was accepted in storage location on (b)(6) 2023 and inspected per material document.Heartmate 3 instructions for use section 7- ¿alarms and troubleshooting¿ and heartmate 3 patient handbook section 5- ¿alarms and troubleshooting¿ explain how to troubleshoot the system controller, including backup battery fault alarms.Heartmate 3 patient handbook section 2- "how your heart pump works" explains that the backup battery inside the backup system controller is charged only when the backup system controller is connected to power.It takes up to 3 hours to charge the 11 volt lithium-ion backup battery inside the backup system controller.Heartmate 3 instructions for use section 8 entitled ¿equipment storage and care¿ and heartmate 3 patient handbook section 6 "caring for the equipment" describes how to care for and clean all equipment including the system controller power cables and power cable connectors.Heartmate 3 patient handbook and heartmate 3 instructions for use (ifu) caution users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
It was reported that the patient was having consistent external backup battery (ebb) faults.The backup battery was reseated with no resolution of alarms.The system controller was exchanged and the alarms resolved.Related mfr.Report # 2916596-2023-04634.
 
Additional Manufacturer Narrative
Section d1: corrected section d4, catalog number: corrected section d4, primary udi number: corrected section g4: corrected no further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE®, 11 VOLT LI-ION BACKUP BATTERY
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key17870896
Report Number2916596-2023-07188
Device Sequence Number20255406
Product Code DSQ
UDI-Device Identifier00813024011255
UDI-Public(01)00813024011255(21)SW082350(17)240223(11)220323
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date02/23/2024
Device Model Number106128
Device Catalogue Number106128
Device Lot Number8417309
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/04/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/29/2023
Supplement Date Received by Manufacturer05/13/2024
Initial Report FDA Received Date10/04/2023
Supplement Report FDA Received Date06/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/23/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age34 YR
Patient SexMale
Patient Weight68 KG
Patient EthnicityNon Hispanic
Patient RaceWhite